Tx for seizures with anoxic brain injury
- 0Aug 24, '13 by nstiHello!
So I am a recently graduated RN working in a MSICU, and I deal with pretty much everything under the sun, but I figured this would be more appropriate as a neuro ICU thread.
I had a pt who was found unresponsive on the MS floor, coded, and was brought up to our units. He had not woken up at all after the code. We had him intubated and sedated and whatnot, and we noticed some seizure-like activity that was going on pretty much continuously. We got him all hooked up to the EEG and saw the seizures. I was wondering if the correct order of meds was really being given, as the MD was saying start propofol and get Ativan on board as a temporary measure until we could get Dilantin up froim pharmacy. We got all that on board and it was stopping the majority of the motor activity portion of the seizure but not the activity on the EEG. We even had started him on Levo because we had such a high rate of propofol going (Per the MD, he was up to around 100 mcgs). Even when we gave the Dilantin bolus he continued to show activity on the monitor and slight motor tremors. We moved to a Versed gtt, and titrated up on the Versed to more than the max than myself or the orienting nurse were acquainted with. The EEG tech and the neurologist stated that the ideal would be if we could see less than 3 bursts of activity on the monitor per minute, and we were nowhere close to that. The MD moved to the next step as a pentobarb coma, at which point it was the end of my shift so I didn't really get to see any resolution. The neurologist wanted an MRI to say with certainty that anoxic brain injury was the cause, but with the pt showing little response to any meds we didn't end up taking him down. This gentleman had no prior seizure hx, but did had end-stage Parkinson's. Anoxic brain injury was pretty much what the critical care MDs believed the seizures were coming from.
My question is, was there other meds that we could have been giving that would have been more effective? Is there any other course of tx that you experienced neuro RNs feel would have been more efficient? I felt like a fish out of water being new, and my orienting RN was also a bit lost because she had not used EEG monitoring as a baseline to titrate seizure meds. I'm hoping you guys will be able to give me a bit more info!
- 0Aug 25, '13 by ICUPrincessNurseWe'll do continuous monitoring for status as well. We would have also used benzos to start with to help stop activity then started with the dilantin but we'll also do keppra or depakote, or both, before we move on to the 'barbs. That said, I once gave my patient ALL the phenobarb in the hospital. Literally. We had to borrow from other areas. The next weekend on another patient I ended up giving all the PENTObarb. Because the phonobarb already wasn't working. That is when i learned that there is a narcotic store that opens at 8am on Mondays.
- 3Aug 26, '13 by AwesomeManRNWas therapeutic hypothermia performed post code? While some facilities have moved away from it, it is still believed to be best practice post code for neurological injuries. Everything else sounds correct for his tx. It is an almost certainty that his seizures were brought on from the anoxic brain injury. An MRI, to me, would be a useless and needless risk. Seizures, burst suppression, and flat line EEG readings post code are very ominous signs. There is very little chance for any neurological recovery due to the amount of damage, even with performing hypothermia.
- 0Aug 27, '13 by nstiAwesomeManRN, you are definitely right about the MRI; to be frank, we were all well aware that the code had caused the seizures. hte MRI was for the family, they still wanted everything done for the patient. I was questioning the MRI because if EEG are clinically diagnostic for brain death, why would they not be enough in this instance? It was even clear to me as a new grad that there was little brain activity other than the seizures, as between the burst activity, there was absolutely no movement on the EEG. As for why therapeutic hypothermia was not performed, I think there were two reasons. The stated consideration was his hemodynamic instability. I think sadly the main reason is that prior to the code he was immobile, about to receive a feeding tube and unable to swallow, etc. I think the MDs just didn't feel it was an appropriate allocation of resources. Being a government hospital, this is a major consideration. Honestly, I think that it was unlikely that he would have regained consciousness even with TH.
- 0Aug 27, '13 by MunoRNWe usually use Keppra as well as a first line treatment. In my experience if everything you've tried was unsuccessful, the next drip would be a morphine drip followed by a terminal wean.
In my experience, the purpose of an MRI in this situation is usually to "seal the deal" with family.